Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS Salt Lake City, UT

August 2, 2005Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2005, 2:30 PM MDT for Garfield County, Utah. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 2:30 PM MDT (20:30 UTC)
Expired
Aug 2, 2005, 4:15 PM MDT
In force
105 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 022028 CCA
FFWSLC
UTC017-022215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING 
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ESCALANTE

* UNTIL 415 PM MDT

* AT 217 PM MDT...RADAR REPORTS A LARGE THUNDERSTORM PRODUCING OVER 
AN INCH AND A HALF OF RAINFALL IN THE PAST HOUR OVER ANTIMONY CREEK 
AND THE ALVEY WASH AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3754 11175 3755 11122 3779 11144 3777 11174
      3762 11181

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:15 PM MDT, 15 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT TUE AUG 2 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER UTAH WILL REMAIN OVER
UTAH THROUGH WEDNESDAY. A DRIER AIR WILL GRADUALLY SPREAD INTO THE
REGION FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...ACTIVE CONVECTIVE EVENT IN PROGRESS ACROSS SOUTHERN UT
AT THIS TIME...AHEAD OF SHORTWAVE TROUGH LIFTING INTO NV. THIS WAVE
IS INTERACTING WITH VERY MOIST AIRMASS IN PLACE ACROSS REGION...WITH
PW VALUES IN EXCESS OF 1 INCH. EXPECT CONVECTION TO CONTINUE THROUGH
OVERNIGHT HOURS AS NV SHORTWAVE TRANSLATES ACROSS REGION. HEAVY RAIN
WILL REMAIN A THREAT THROUGH OVERNIGHT HOURS...PARTICULARLY WITH
CELLS WHICH BACKBUILD/TRAIN OVER THE SAME AREAS...SUCH AS ONGOING
STORM OVER NORTHERN WASHINGTON COUNTY NEAR NEW HARMONY. WILL
MAINTAIN HIGH POPS THROUGH THE EVENING HOURS...AND KEEP CHANCE POPS
ACROSS CWA OVERNIGHT GIVEN COMBINATION OF MOIST AIRMASS AND UPPER
FORCING.

UPPER RIDGE FORECAST TO RETROGRADE INTO NV THROUGH REMAINDER OF THE
WEEK AS NV SHORTWAVE TRANSLATES EAST. RESULTANT NORTHWESTERLY FLOW
ALOFT ACROSS AREA WILL SLOWLY SHUNT MONSOONAL MOISTURE BACK SOUTH
OVER AZ. HAVE TRENDED POPS DOWNWARD THROUGH REMAINDER OF THE WEEK
WITH HIGHEST POPS ACROSS SOUTHERN UT. AS MOISTURE DECREASES...EXPECT
A GRADUAL WARMING TREND INTO THE WEEKEND.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 2, 7:00 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 2 2005

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT MON AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF UTAH AND SOUTHWEST WYOMING TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL THIS AFTERNOON THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IS EXPECTED IN THE OVERALL WEATHER PATTERN THROUGH
MIDWEEK. LOCALLY HEAVY RAINS ARE POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

DRIER AND MORE STABLE AIR WILL MOVE OVER FAR NORTHERN PORTION OF
UTAH LATE IN THE WEEK.  SOUTHERN AND EASTERN SECTIONS OF UTAH WILL
REMAIN MOIST AND UNSTABLE...WITH SCATTERED SHOWERS AND THUNDERSTORMS
TO CONTINUE INTO THE WEEKEND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:26 PM MDTSevere Thunderstorm WarningSLCIron, Washington64 min
Aug 2, 1:27 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 2, 1:57 PM MDTSevere Thunderstorm WarningSLCDuchesne64 min
Aug 2, 2:17 PM MDTFlash Flood WarningSLCEmery58 min
Aug 2, 3:06 PM MDTFlash Flood WarningSLCEmery114 min
Aug 2, 3:47 PM MDTFlash Flood WarningSLCEmery6 hr
Aug 2, 3:59 PM MDTFlash Flood WarningSLCKane6 hr
Aug 2, 5:11 PM MDTFlash Flood WarningSLCWashington2 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.